Alert archive / Montana / Special Weather Statements in 2024

Special Weather Statement, NWS Missoula, MT

February 26, 2024Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Feb 26, 2024, 5:21 PM MST for Flathead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2024, 5:21 PM MST (00:21 UTC)
Expired
Feb 26, 2024, 6:00 PM MST
In force
39 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
30

County Flathead County, MT

The radar

The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WWUS85 KMSO 270021
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
521 PM MST Mon Feb 26 2024
 
MTZ001-003-270100-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
521 PM MST Mon Feb 26 2024

...An intense snow shower will impact portions of west central
Flathead County through 600 PM MST...

At 520 PM MST, Doppler radar was tracking an intense snow shower 13
miles west of Whitefish, or 17 miles northwest of Kalispell, moving
east at 20 mph.

HAZARD...Visibility one-half mile or less. 

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving 
         conditions.

Locations impacted include...
Whitefish, Columbia Falls, Lupfer, and La Salle.

This includes the following highways...
 Highway 2 between mile markers 127 and 134.
 Highway 93 N between mile markers 118 and 144.

LAT...LON 4828 11469 4846 11474 4857 11453 4847 11438
      4843 11425 4839 11420 4828 11418
TIME...MOT...LOC 0020Z 265DEG 18KT 4835 11461 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Feb 26, 3:41 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 26, 3:41 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 PM MST Mon Feb 26 2024

.UPDATE...Added winter weather advisory for Lower Clark Fork
region through 1100 AM MST Tuesday morning.

&&

.DISCUSSION...Regional radar imagery shows a plethora of
convective snow showers transversing across eastern Washington
into the ID/MT border. Short periods of heavy snow have been
observed under these convective showers as seen on Lookout Pass
webcams during the last hour. Therefore, a winter weather advisory
has been issued for the Lower Clark Fork region as snow showers
will continue to bring periodic impacts to travel, particularly
across Lookout Pass. /Lukinbeal

&&

.AVIATION...Widespread snow showers are developing along the ID/MT
border this afternoon and will spread across western Montana
through the evening and overnight hours. These showers are
expected to periodically reduce visibility down to 1SM at KGPI,
KMSO, KBTM and KSMN, through Tuesday morning. While overall
probabilities are low for more than an inch of snow, any one of
these showers will be capable of producing half inch snow rates
after sunset this evening. Westerly wind gusts up to 30kts are
also expected as the convective showers move overhead. Scattered
mountain snow showers will persist throughout the day Tuesday.

&&

.PREV DISCUSSION... /ISSUED 231 PM MST Mon Feb 26 2024/

DISCUSSION...The cold front has pushed through the Northern
Rockie today leaving behind breezy conditions and widespread snow
showers. An arctic airmass has been making its way over the
Continental Divide around Glacier NP today causing an
intensification of snow along with rapid drop in temperatures.
This arctic air will continue to infiltrate valleys along the
Continental Divide tonight causing the potential freeze up of wet
surfaces. Also a few subtle disturbance will keep showers
lingering throughout the night, which could cause light snow
accumulation in the valleys by Tuesday morning commute.

The upper level flow pattern becomes southwesterly by Wednesday
which pushes in another significant plume of subtropical moisture.
Snow levels will be steadily rising to 4000-5000 by Wednesday
afternoon, keeping snow limited to the higher terrain. Steady snow
is expected to impact portions of north central Idaho and
northwest Montana starting late Tuesday night through Thursday
morning. Then a cold front will push the moisture southward on
Thursday. By Friday morning the mountains, especially along the
Montana/Idaho border, will once again receive around 12-24 inches
of snow. While the valleys will mainly experience rain
transitioning over to snow on Thursday. Any snow accumulations in
the valleys will be primarily well after the frontal passage.

The aforementioned cold front on Thursday will also bring breezy
to windy southwesterly winds to the Northern Rockies. A good
portion of north central Idaho and west central Montana, south of
Highway 200 corridor, should experience wind gusts in excess of 40
mph. The latest model guidance is indicating that the Camas
Prairie in Idaho, around Grangeville, has around a 70% chance of
wind gusts to 60 mph Thursday morning.

A broad trough of low pressure will be over the Northern Rockies
Friday into the weekend keeping temperatures below seasonal
averages. A few weak disturbances are expected to move through the
region during this period which will bring widespread snow with
the potential of actual accumulations in the valleys.

AVIATION...Widespread snow showers are developing along the ID/MT
border this afternoon and will spread across western Montana
through the evening and overnight hours. These showers are
expected to periodically reduce visibility down to 1SM at KGPI,
KMSO, KBTM and KSMN, through Tuesday morning. While overall
probabilities are low for more than an inch of snow, any one of
these showers will be capable of producing half inch snow rates
after sunset this evening. Westerly wind gusts up to 30kts are
also expected as the convective showers move overhead. Scattered
mountain snow showers will persist throughout the day Tuesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST Tuesday for
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon for
     Butte/Blackfoot Region.

     Winter Weather Advisory until 8 AM MST Tuesday for West Glacier
     Region.

     Winter Weather Advisory until 11 AM MST Tuesday for Lower Clark
     Fork Region.

     Winter Weather Advisory until 11 AM MST Tuesday for
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 10 AM PST Tuesday for Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Weather Advisory until 5 PM MST this afternoon for
     Eastern Lemhi County...Western Lemhi County.

&&

In the hours before

Local storm report, Feb 26, 11:46 AM MST, 5 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1146 AM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             25 ENE Pierce           46.56N 115.29W
02/26/2024  E16.0 inch       Clearwater         ID   Mesonet

            2.50 inches of snow water equivalent since 8
            am Feb 25. Mesonet station CRAI1 25.9 NE
            Musselshell (SNOTEL).

&&
Local storm report, Feb 26, 11:57 AM MST, 5 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
1157 AM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Snow             8 ENE Powell            46.63N 114.58W
02/26/2024  E10.0 inch       Idaho              ID   Mesonet

            1.00 inches of snow water equivalent at the
            Lolo Pass SNOTEL since 2pm Feb 25. Mesonet
            station LPSI1 6.9 SW Lolo Hot Springs
            (SNOTEL).

&&
Local storm report, Feb 26, 1:25 PM MST, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
125 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             14 WNW Seeley Lake      47.27N 113.76W
02/26/2024  E6.0 inch        Missoula           MT   Mesonet

            1.60 snow water equivalent at the North Fork
            Jocko SNOTEL Mesonet station NFJM8 17.8 S
            Condon.

&&
Local storm report, Feb 26, 1:45 PM MST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
145 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Snow             Butte                   46.00N 112.53W
02/26/2024  M3.0 inch        Silver Bow         MT   Public

&&
Local storm report, Feb 26, 1:48 PM MST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
148 PM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Non-Tstm Wnd Gst 2 ESE Gilmore           44.45N 113.24W
02/26/2024  M67 MPH          Lemhi              ID   Mesonet

            ITD82 Gilmore Summit sensor on Highway 28.
            It reported a sustained wind of 44 mph out
            of the west-southwest.

&&
Special weather statement, Feb 26, 5:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
521 PM MST Mon Feb 26 2024

MTZ001-003-270100-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
521 PM MST Mon Feb 26 2024

...An intense snow shower will impact portions of west central
Flathead County through 600 PM MST...

At 520 PM MST, Doppler radar was tracking an intense snow shower 13
miles west of Whitefish, or 17 miles northwest of Kalispell, moving
east at 20 mph.

HAZARD...Visibility one-half mile or less.

SOURCE...Radar indicated.

IMPACT...Low visibility could result in dangerous driving
         conditions.

Locations impacted include...
Whitefish, Columbia Falls, Lupfer, and La Salle.

This includes the following highways...
 Highway 2 between mile markers 127 and 134.
 Highway 93 N between mile markers 118 and 144.

LAT...LON 4828 11469 4846 11474 4857 11453 4847 11438
      4843 11425 4839 11420 4828 11418
TIME...MOT...LOC 0020Z 265DEG 18KT 4835 11461

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 11:56 AM MSTWinter Storm WarningMSOMineral, Missoula, Sanders26 hr
Feb 27, 11:56 AM MSTWinter Weather AdvisoryMSOFlathead, Lake, Lincoln, Mineral, Missoula, Sanders45 hr
Feb 27, 12:10 PM MSTWinter Weather AdvisoryMSOGranite, Missoula, Ravalli8 hr
Feb 27, 1:29 AM MSTHigh Wind WatchMSOClearwater, Idaho33 hr

Nearby

Special Weather Statements in Montana, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.